Florida, 2020

Rip Current in Florida, October 2, 2020

October 2, 2020 · NWS MLB · 1 event in 1 county or zone

A teenager was rescued after he got caught in a rip current. He was taken to a local hospital due to injuries and was later released.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A teenager was rescued after he got caught in a rip current. He was taken to a local hospital due to injuries and was later released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 2, 9:52 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 2, 9:52 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1052 AM EDT Fri Oct 2 2020

.DISCUSSION...

...Flood Threat Continues for Saint Lucie and Martin Counties
Today and Tonight...

Current-Tonight...Ongoing very heavy/flooding rainfall occurring
along the Martin County coast this morning. Have recently issued a
Flash Flood Warning for portions of this area as talks with
Emergency Management personnel revealed water very close to homes in
Hobe Heights/Hobe Sound area. There have been closed roads in
portions of the County as well; others borderline impassable and
likely encroachment of current heavy rainfall towards homes
elsewhere within the FFW.

The troublesome frontal boundary remains just south of Palm Beach
County with overrunning moisture northward, coastal convergence,
diffluence aloft coming together to promote efficient precip
producing persistent shower activity with rainfall rates greater
than 2" an hour. Not sure how well the HRRR is initializing later
day convective potential given current activity over Martin County
but will remain resilient and monitor for any additional afternoon
and evening convection forming and moving across these same areas.
It appears that areas north of the Treasure Coast/Okeechobee County
will remain mainly dry again today.

Rain chances will slowly spread northward tonight, perhaps reaching
as far north as the I-4 corridor by sunrise Sat morning. Highs will
reach the mid 80s this afternoon with lows dropping to mid-upper 60s
across the interior and lower 70s for Treasure Coast.

&&

.AVIATION...Generally VFR north of KFPR. From here south will be
dealing with occasional showers/isold thunder threat due to
proximity of boundary to the south and deeper moisture. Activity may
begin to slowly spread northward late tonight and into Saturday as
the boundary lifts back north as a warm front. MVFR, local IFR,
along the Martin County (KSUA) coast with very heavy, persistent
rainfall. Morning NW/N winds fcst to veer to N/NNE into the
afternoon.

&&

.MARINE...Today-Tonight...Pesky frontal boundary remains near
southern waters with persistent heavy rainbands along/offshore
Martin Cty coast. NW morning winds 10-15 kts to veer to N/NNE into
the afternoon. Deeper moisture will begin to spread northward thru
late tonight with a gradual increase in shower coverage with ISOLD
thunder, especially up towards at least the Cape. Seas 3-4 ft, but
both winds/seas locally higher invof showers/storms.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday afternoon for Martin-St. Lucie.

AM...None.
&&

Sedlock/Leahy
Hazardous weather outlook, Oct 2, 4:10 AM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
510 AM EDT Fri Oct 2 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
510 AM EDT Fri Oct 2 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible today south from
Melbourne through Jupiter Inlet to include the adjacent Atlantic
waters. Cloud to ground lightning strikes, torrential downpours, and
brief gusty winds will be possible.

.FLOOD IMPACT...
Heavy showers and isolated lightning storms will persist in rounds
today across Martin and St Lucie counties, aggravating the
saturated areas along the coastal communities of these counties.
Additional heavy rain of 1 to 2 inches per hour with accumulations
of 2 to 4 inches with isolated higher amounts possible through
tonight. Additional flooding will be possible especially in urban,
low lying, and already saturated areas. A Flood Watch remains in
effect through tonight for these areas.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest through 600 PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain just below
Moderate Flood Stage, with levels continuing to slowly subside,
but remaining in Minor Flood Stage through late week as rain
chances remain out of the forecast. The Saint Johns River near
Deland, Sanford, and above Lake Harney is forecast to remain
within Action Stage through the week.

Refer to daily Flood Statements from NWS Melbourne for the latest
river levels and forecasts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Isolated lightning storms are expected to spread northward on
Saturday this weekend and into early next week. Locally heavy
rainfall leading to minor flooding issues along area roadways and
poor drainage areas could occur across areas of east central
Florida into the weekend. A Moderate Risk of rip currents looks
to continue into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotters across Saint Lucie and Martin counties should monitor the
weather and self activate if needed. Reports of flooding will be
greatly appreciated.

Negron

In the hours before

Local storm report, Oct 2, 9:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1057 AM EDT FRI OCT 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       6 E PALM CITY           27.15N 80.18W
10/02/2020  M7.36 INCH       Martin             FL   TRAINED SPOTTER

            TRAINED SPOTTER IN ROCKY POINT REPORTS 7.36 INCHES OF
            RAINFALL SINCE MIDNIGHT. STILL RAINING.

1046 AM     HEAVY RAIN       1 NNW HOBE SOUND        27.09N 80.15W
10/02/2020  M4.21 INCH       Martin             FL   MESONET

            WXUNDERGROUND STATION KFLHOBES57 IN HOBE SOUND REPORTED
            4.21 INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.

1049 AM     HEAVY RAIN       5 NNW HOBE SOUND        27.13N 80.18W
10/02/2020  M5.37 INCH       Martin             FL   MESONET

            WXUNDERGROUND STATION KFLSTUAR104 IN STUART REPORTED 5.37
            INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.

1051 AM     HEAVY RAIN       6 E PALM CITY           27.15N 80.18W
10/02/2020  M6.81 INCH       Martin             FL   MESONET

            WXUNDERGROUND STATION KFLSTUAR87 IN STUART REPORTED 6.81
            INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.

1053 AM     HEAVY RAIN       5 SSE JENSEN BEACH      27.17N 80.20W
10/02/2020  M5.44 INCH       Martin             FL   MESONET

            WXUNDERGROUND STATION KFLSTUAR33 IN STUART REPORTED 5.44
            INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.

1053 AM     HEAVY RAIN       5 SSE JENSEN BEACH      27.18N 80.19W
10/02/2020  M4.58 INCH       Martin             FL   MESONET

            WXUNDERGROUND STATION KFLSTUAR99 IN SEWALLS POINT
            REPORTED 4.58 INCHES OF RAINFALL SINCE MIDNIGHT. STILL
            RAINING.

&&

CL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
October 2, 11:00 AM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 17-year old boy visiting from Kentucky was swimming at an unguarded part of Daytona Beach Shores when he started to struggle after being caught in a rip current. He was rescued from the water, but was unresponsive. He was transported to a hospital, but later died on October 9, with drowning the cause of death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2020-10-0917MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919843.